Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 82, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2003, 2:08 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 2:08 PM CDT (19:08 UTC)
- Expired
- May 8, 2003, 3:00 PM CDT
- In force
- 52 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Macoupin County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:20 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
509 WUUS53 KLSX 081908 SVRLSX ILC117-135-082000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 208 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS MACOUPIN COUNTY IN SOUTHWEST ILLINOIS * UNTIL 300 PM CDT * AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SHIPMAN...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... WILSONVILLE GILLESPIE BENLD CARLINVILLE MOUNT OLIVE LITCHFIELD RAYMOND HILLSBORO SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3921 9016 3901 9014 3906 8942 3939 8956 $$ TRUETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:47 AM CDT, 11 hours 21 minutes earlier.
Area forecast discussion, May 8, 2:47 AM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 215 AM CDT THU MAY 8 2003 ACTIVE WX PATTERN WILL RETURN TDA AS SFC RDG EXTDG FM WRN WI S THRU ERN MO WRN IL MOVS E OF CWA AND STNRY FNT ACRS OK AR LIFTS BACK NWD AS A WRMFNT. ELEVATED CONVECTION MOVG NEWD THRU SERN KS ERN OK ASSOCIATED WITH STG TEMP AND MOISTURE ADVCTN ON NOSE OF SLY LLJ MAY MAKE IT INTO THE WRN AND SRN PTN OF OUR CWA LTR THIS MRNG...ALTHOUGH THIS ACTIVITY WILL LIKELY WKN AS IT GETS FURTHER E-NE INTO ERN MO. SHOULD SEE NEW DVLPNT THIS AFTN OVR MOST OF THE CWA AS 850-700 MB WAA INCRS OVR REGION AS LLJ TRANSLATES EWD THRU MO AND WRMFNT MOVS SLOWLY NEWD THRU MO. MAY BE A BREAK IN PCPN THIS EVNG AS WRMFNT LIFTS NE OF CWA WITH ANOTHER ROUND OF CONVECTION POSSIBLE LATE TONIGHT AS WKNG DRYLINE/CDFNT MOVS EWD INTO THE NRN AND WRN PTNS OF THE CWA. LOOKS LIKE BEST POTENTIAL OF SVR CONVECTION WILL BE JUST W OF CWA THIS AFTN AND EVNG WHERE MDLS FCST LOWEST LI VALUES AND HIGHEST CAPE AND CONVECTIVE INSTABILITY IN WRM SECTOR AHD OF DRYLINE. WILL LEAVE FRI DRY FOR NOW WITH LTL IF ANY FORCING FOR CONVECTION...ALTHOUGH MDLS DUE SHOW PLENTY OF LOW LVL MOISTURE AND INSTABILITY ESPECIALLY S AND E OF STL. LOOKS LIKE PCPN WILL RETURN BY LATE FRI NGT AS YET ANOTHER SFC LOW DVLPS OVR KS WITH MDLS INDICATING A WRMFNT DVLPG OVR NRN MO E-NE OF SFC LOW. ETA MDL INCRS K INDICES INTO THE LWR 40S OVR CNTRL MO ALNG WITH STG CONVECTIVE INSTABILTY FRI NGT. BEST POTENTIAL OF SVR WX THIS FCST PERIOD MAY BE ON SAT EVNG AS BOTH ETA AND AVN MDL DEPICT DPNG SFC LOW MOVG NEWD THRU SERN IA TWRDS SRN WI WITH STG CDFNT MOVG SEWD THRU CWA. ETA MDL HAS SFC LI VALUES DOWN TO ARND -10 OVR MUCH OF THE CWA AT 00Z SUN WITH SFC DWPTS IN THE UPR 60S. LOOKS LIKE A BREAK IN ACTIVE SVR WX PATTERN SUN AND MON AS STG SFC HI BLDS INTO MO BHND CDFNT BRINGING COOLER AND DRIER AIR INTO THE CWA. .STL...NONE GKS
Hazardous weather outlook, May 8, 5:30 AM CDT, 8 hours 38 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 530 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ALONG AND WEST OF A LINE EXTENDING FROM THE TOWN OF COLONY SOUTH TO ST THOMAS. SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE EDINA...PARIS...COLUMBIA AND CALIFORNIA. THUNDERSTORMS ARE EXPECTED TODAY AS A WARM FRONT MOVES NORTHWARD THROUGH THE REGION...WITH ANOTHER ROUND OF STORMS TONIGHT AS A COLD FRONT MOVES EASTWARD INTO THE AREA. A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE AREA TODAY AND TONIGHT. THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY AND TONIGHT...A FEW MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT ALONG AND NORTH OF A LINE EXTENDING FROM MOBERLY MISSOURI SOUTHEAST TO ST ELMO ILLINOIS. SOME CITIES INCLUDED IN THE SLIGHT RISK AREA ARE HANNIBAL...QUINCY AND CARLINVILLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT OVER NORTHERN MISSOURI. A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION SATURDAY AND SATURDAY NIGHT AS A STRONG COLD FRONT MOVES SOUTHEASTWARD THROUGH THE REGION. SOME STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) GKS
In the hours before
Local storm report, May 8, 12:38 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM 4S HARRISBURG MO 0.75 INCH HAIL
05/08/03 BOONE
1225 PM HARRISBURG MO 1.00 INCH HAIL
05/08/03 BOONE
1230 PM 7N COLUMBIA MO 0.75 INCH HAIL
05/08/03 BOONE NORTH I-70 AND 1/4 MI E
OF US 63Local storm report, May 8, 1:20 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM HALLSVILLE MO 0.75 INCH HAIL
05/08/03 BOONE ESTIMATED WIND GUSTS OF
40 TO 60 MPH
1256 PM 1E SHAW MO WIND DAMAGE
05/08/03 BOONE 10 INCH DIAM TREE LIMBS
DOWNED AND ROOF BLOWN OFF
BARN AT ROUTE Z AND
MEXICO GRAVEL ROAD
1256 PM HALLSVILLE MO WIND DAMAGE
05/08/03 BOONE BOAT TRAILERS BLOWN INTO
ROADWAY
0104 PM 2W KINGDOM CITY MO 1.00 INCH HAIL
05/08/03 CALLAWAY 1 MILE NORTH OF I-70Local storm report, May 8, 1:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
124 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0106 PM 12SE CENTRALIA MO 0.75 INCH HAIL
05/08/03 BOONELocal storm report, May 8, 1:33 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
133 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0109 PM MO WIND DAMAGE
05/08/03 BOONE 3-4 MOBLIE HOMES DAMAGED
AND FLIPPED AT ROB COOKE
ROAD AND 8900 BLOCK N RTE
Z. 1 MOBILE HOME DAMAGED
AND FLIPPED 14000 BLOCK
OF RTE J REPORTED BY
BOONE COUNTY EMERGENCY
MANAGEMENT AGENCY. 1
INJURY REPORTED.Local storm report, May 8, 1:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
134 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0128 PM ELSBERRY MO 1.25 INCH HAIL
05/08/03 LINCOLNLocal storm report, May 8, 1:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
140 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0138 PM MEXICO MO FLOODING
05/08/03 AUDRAIN 2 FEET OF WATER REPORTED
IN CITY LIMITS BY LAW
ENFORCEMENT.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:29 PM CDT | Flash Flood Warning | LSX | Calhoun | 3 hr |
| May 8, 1:55 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 50 min |
| May 8, 2:56 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 49 min |
| May 8, 3:02 PM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 28 min |
| May 8, 3:11 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 64 min |
| May 8, 3:16 PM CDT | Tornado Warning | LSX | Bond, Montgomery | 29 min |
| May 8, 3:27 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 48 min |
| May 8, 3:41 PM CDT | Tornado Warning | LSX | Bond, Fayette | 49 min |
| May 8, 3:43 PM CDT | Severe Thunderstorm Warning | LSX | Randolph, Saint Clair | 62 min |
| May 8, 3:59 PM CDT | Tornado Warning | LSX | Marion | 31 min |
| May 8, 4:03 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 57 min |
| May 8, 4:09 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 66 min |
| May 8, 4:29 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.